Hail, Wharton
- When
- December 5, 3:50 AM CST
- Where
- Wharton County, 1.18 mi SE of Dinsmore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.308, -96.037
Quarter sized to golf ball size hail near the intersection of County Roads 123 and 154.
A late night severe thunderstorm developed ahead of a storm system moving into the area from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A late night severe thunderstorm developed ahead of a storm system moving into the area from the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 4, 11:34 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1134 PM CST Sun Dec 4 2016
.AVIATION...
Lowering ceilings and visibilities (IFR/LIFR) are anticipated to develop
mainly during the overnight through morning hours as periods of -RA
with embedded SHRA/TSRA move into the area from the southwest and south
in association with the upper level low moving into central Texas and
a surface low developing off the Texas coast. Winds should be mainly
N to NE, and gusty closer to the coast. Look for rains to come to an
end area wide tomorrow afternoon and evening. Improving ceilings could
quite possibly hold off until tomorrow night or Tuesday morning. 42
&&
.PREV DISCUSSION... /ISSUED 805 PM CST Sun Dec 4 2016/
UPDATE...
Forecast is on track, with only very small tweaks made to keep the
forecast in line with observations and trends observed in the
consensus of short term models.
The crux of forecast continues to ride on continuing rainfall
potential as a surface low coalesces on the coastal boundary, and
moves northeastward while the upper low ejects. Growing consensus
in the heaviest rain falling offshore, and am cautiously
optimistic that only light to moderate rain showers are in store
for land areas. However, a small shift inland could bring the
developing low's warm front/warm sector over the coastline, and
bring some heavier rain to areas that have already seen
significant rainfall this weekend. Because conditions imply
diminished tolerance for forecast error, will leave the slimmed
down flash flood watch in place until there is greater certainty
that the heaviest rains will fall over the Gulf. Finally, some
convergence at 850 mb could enhance rainfall somewhat tomorrow
morning over our north/northeast, but with some lesser rainfall
totals for most of that area, ground conditions should be enough
to absorb remaining expected rainfall.
Luchs
MARINE...
Low pressure is forecast by a model consensus to form off the lower
Texas coast and then move up into the upper Texas coastal waters
later tonight and on Monday. As it does so, a warm front will move
to just along the immediate coastline. The pressure gradient was
already tightening up at mid afternoon with advisory conditions in
place over the offshore waters. Gusts up to near 30 knots are
possible tonight. Winds will diminish on Monday as the low moves
east of the area.
Tides are forecast to approach 2.8 feet at the time of high tide
early this evening at the Galveston Bay Entrance. More easterly
winds are expected to develop this evening, but the tide will be
falling throughout the late evening and overnight period. During the
time of high tide early this evening, wave runup may help to cause
some minor flooding especially along gulf-side low-lying locations
and highways along the immediate coast.
Later this week, a strong cold front is expected to move off of the
coast Wednesday night. Strong offshore winds behind the front may
gust to gale force by overnight Wednesday night through most of the
day on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 49 58 45 69 46 / 70 80 10 0 0
Houston (IAH) 52 60 49 70 50 / 70 80 10 0 0
Galveston (GLS) 56 66 58 68 62 / 70 80 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Monday morning for the following
zones: Brazoria...Chambers...Galveston...Harris...Liberty.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until noon CST Monday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Waters from Freeport to the Matagorda
Ship Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
Discussion...25
Aviation/Marine...42HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 750 AM CST SUN DEC 4 2016 TXZ163-164-176>179-195>199-051400- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WASHINGTON- 750 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT RAIN WITH SCATTERED HEAVIER SHOWERS TODAY. RAINFALL SHOULD AVERAGE LESS THAN 2 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS MONDAY SOME MAY HAVE GUSTY WINDS AND BRIEF HEAVY RAINFALL. A STRONG COLD FRONT SWEEPS THROUGH THE REGION WEDNESDAY NIGHT AND MUCH COLDER TEMPERATURES WILL OCCUR. THE FIRST FREEZE OF THE SEASON MAY DEVELOP FRIDAY MORNING FOR PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS. TXZ200-210>214-226-227-235>238-051400- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS- JACKSON-LIBERTY-MATAGORDA-WALLER-WHARTON- 750 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH REMAINS IN EFFECT. ANOTHER UPPER DISTURBANCE WILL TRIGGER ANOTHER ROUND OF RAIN AND EMBEDDED STORMS. ANY TRAINING HEAVIER CELLS WILL BE CAPABLE OF PRODUCING FLOODING WHERE THE GROUND IS SATURATED. MOST AT RISK WILL BE COASTAL AREAS WHO HAVE SEEN THE HEAVIEST RAIN ON SATURDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT OF FLASH FLOODING WILL CONTINUE THROUGH MONDAY AS A SERIES OF DISTURBANCES PASS OVERHEAD. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO MONDAY. STRONG THUNDERSTORMS MAY ACCOMPANY A COLD FRONT MOVING THROUGH THE AREA WITH A LOW PRESSURE SYSTEM NEAR THE THE COAST. HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS. A STRONG COLD FRONT SWEEPS THROUGH THE REGION WEDNESDAY NIGHT AND MUCH COLDER TEMPERATURES WILL OCCUR. THE FIRST FREEZE OF THE SEASON MAY DEVELOP FRIDAY MORNING FOR PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS. GMZ330-335-350-355-370-375-051400- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 750 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ELEVATED WINDS AND SEAS WILL CONTINUE. PERIODS OF SHOWERS AND STORMS ARE EXPECTED...SOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ELEVATED WINDS AND SEAS WILL CONTINUE. PERIODS OF SHOWERS AND STORMS ARE EXPECTED MONDAY...SOME STRONG TO SEVERE. A STRONG COLD FRONT ARRIVES WEDNESDAY NIGHT BRINGING STRONG OFFSHORE WINDS. .SPOTTER INFORMATION STATEMENT... HEIGHTENED MARINE SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
115 AM CST MON DEC 5 2016
TXZ237-050800-
BRAZORIA TX-
115 AM CST MON DEC 5 2016
...STRONG THUNDERSTORMS ACROSS EXTREME EASTERN COASTAL MATAGORDA AND
SOUTHEASTERN BRAZORIA COUNTIES THROUGH 200 AM CST...
AT 113 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF SARGENT...OR 20 MILES SOUTH OF FREEPORT...MOVING
NORTH AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...ANGLETON...FREEPORT...CLUTE...SURFSIDE BEACH...
RICHWOOD...JONES CREEK...OYSTER CREEK...HOLIDAY LAKES AND BAILEY'S
PRAIRIE.
LAT...LON 2880 9552 2882 9552 2883 9550 2884 9551
2883 9552 2923 9555 2919 9514 2884 9527
2879 9534 2872 9550
TIME...MOT...LOC 0713Z 193DEG 46KT 2866 9545SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
308 AM CST MON DEC 5 2016
TXZ236-050945-
MATAGORDA TX-
308 AM CST MON DEC 5 2016
...SPECIAL WEATHER STATEMENT...
AT 307 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF PALACIOS...MOVING NORTH AT 60 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MATAGORDA...BAY CITY...PALACIOS...SOUTH TEXAS NUCLEAR PLANT...
MARKHAM...BLESSING...MIDFIELD AND WADSWORTH.
LAT...LON 2849 9600 2853 9631 2896 9629 2905 9600
2899 9587
TIME...MOT...LOC 0907Z 190DEG 50KT 2860 9616SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 AM CST MON DEC 5 2016
TXZ226-227-236-237-051015-
MATAGORDA TX-BRAZORIA TX-WHARTON TX-FORT BEND TX-
337 AM CST MON DEC 5 2016
...SPECIAL WEATHER STATEMENT...
AT 337 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARKHAM...OR 7 MILES WEST OF BAY CITY...MOVING NORTH AT 60 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN ROSENBERG...BAY CITY...WHARTON...NEEDVILLE...
FAIRCHILDS...BEASLEY...KENDLETON...MARKHAM...BOLING-IAGO...PIERCE...
BLESSING...HUNGERFORD...DANEVANG AND MIDFIELD.
LAT...LON 2889 9599 2888 9624 2949 9619 2954 9594
2943 9578
TIME...MOT...LOC 0937Z 190DEG 50KT 2900 9608The Houston radar (KHGX), 95 km away, was scanning. The volume nearest the first event began at 09:47 UTC.
1 hail. Local standard time, as filed.
Quarter sized to golf ball size hail near the intersection of County Roads 123 and 154.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661864.